Wyoming, 2024High Wind in Wyoming, February 18 to 19, 2024
February 18 to 19, 2024 · NWS CYS · 3 events in 3 counties and zones
A bora wind event resulted in strong winds for southeast Wyoming wind-prone locations gusting around 60 MPH late on the 18th into early morning on the 19th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bora wind event resulted in strong winds for southeast Wyoming wind-prone locations gusting around 60 MPH late on the 18th into early morning on the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 18, 4:24 PM MST, 3 hours 36 minutes earlier. Its key messages:
- 1) Strong winds likely this evening and overnight across the wind- prone areas, spreading east along the Interstate 25 corridor through the late evening. 2) Winds will be breezy Monday before another potential round of high winds across southeast Wyoming wind-prone locations late Monday night through Tuesday morning. 3) Another round of mountain snowfall for south central Wyoming Tuesday through Thursday.
Area forecast discussion, Feb 18, 4:24 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
424 PM MST Sun Feb 18 2024
.KEY MESSAGES...
1) Strong winds likely this evening and overnight across the
wind- prone areas, spreading east along the Interstate 25
corridor through the late evening.
2) Winds will be breezy Monday before another potential round of
high winds across southeast Wyoming wind-prone locations late
Monday night through Tuesday morning.
3) Another round of mountain snowfall for south central Wyoming
Tuesday through Thursday.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 153 PM MST Sun Feb 18 2024
As the shortwave took longer to arrive than models were showing
even 24 hours ago, the subsidence from the following ridge is
taking longer to shift eastward. In addition, the widespread
snowpack still on the ground in the High Plains is leading to
temperatures being a few degrees colder and keeping lapse rates
on the lower end, not allowing the stronger winds aloft to mix
down. Mountain waves have developed just west of our forecast
area where wind gusts 60 to 65 mph have been recorded so far
today. While the winds are delayed, High Winds are still
expected overnight tonight, peaking between midnight and 6 AM
MST. With the slower moving shortwave as well and later start to
the winds, would not be surprised to see an extension of the
current High Wind Warnings into late Monday morning to early
afternoon.
Once the winds subside some, breezy conditions will persist with
wind gusts 30 to 40 mph possible through the day Monday. Monday
night the next shortwave is forecast to push through the
forecast area, tightening the gradient across the Laramie Range
once again and increasing the chances for High Winds. Looking at
omega fields, GFS has consistently shown the potential for
mountain wave development late Monday night through Tuesday
morning, which enhances the High Wind chances as well. Internal
High Wind guidance has also been very consistent the last 8 runs
with 40 to 60 percent probabilities of High Winds at the
Bordeaux gap wind site and 20 to 40 percent probabilities near
Arlington and the Interstate-80 Summit. Strong wind gusts 40 to
50 mph are the most likely with the potential for wind gusts 60
to 65 mph along and just east of the Laramie Range.
In addition to the High Wind chances, these shortwaves with
increased energy and moisture are forecast to bring light snow
showers to mainly the Snowy and Sierra Madre Mountains. But,
flurries and light snow accumulation in surrounding areas cannot
be ruled out. Overall, the strong west to southwest winds are
primarily downsloping across southeast Wyoming and western
Nebraska, so warmer overnight and afternoon temperatures are
expected Monday and Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 153 PM MST Sun Feb 18 2024
By middle of the week, an upper level shortwave moving into the
southwest CONUS will continue to propagate eastward with moist
southwest flow entering south-central WY. This will lead to an
extended period of upslope flow and accumulating snowfall into the
Sierra Madres between Tuesday night into Wednesday with light
snowfall continuing through Thursday as a weaker secondary shortwave
passes through. Latest NAEFS guidance shows climatological 90th
percentile values of IVT with a 150+ kt upper level jet extending
from southern CA up towards southern WY. Winter weather headlines
for this system may be needed with upcoming package updates.
The past few runs of the GFS has been flattening out this wave as it
moves across the central Rockies, which could lead to lower QPF
values. However, ~34% of EC members keep a slightly higher amplified
wave with higher QPF values for that cluster over the Sierra Madres.
Tried to keep total QPF in line with suggestions from cluster
analysis for the time being, near 1.25" for the higher elevations of
the Sierra Madres. Outside of the mountains, precipitation will be
more limited, but maintained at least 30% PoPs across Carbon and
Albany Co. Could see precipitation spread farther east along the I-
80 corridor between Cheyenne and Sidney Wednesday night.
Looking at a gradual warmup late in the week and next weekend as
700mb temps climb near 0C by Sunday per the latest GEFS under a weak
500mb ridge moving over the central Rockies. Much of southeast WY
will remain under northwest flow with another chance for gusty winds
Saturday and Sunday with above normal temperatures.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 420 PM MST Sun Feb 18 2024
A weather disturbance will move across the terminals tonight,
with a ridge aloft developing on Monday.
Scattered to broken clouds from 12000 to 15000 feet will
prevail, except at Rawlins where broken clouds from 4500 to
8000 feet will occur until 15Z. Low level wind shear will
affect Scottsbluff from 05Z to 15Z. Winds will gust to 35 knots
at Rawlins and Laramie through the period, and to 35 knots at
Cheyenne after 03Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MST this evening for WYZ101-107.
High Wind Warning until 8 AM MST Monday for WYZ106-110-116-117.
High Wind Warning until 5 AM MST Monday for WYZ118.
NE...None.
&&
SHORT TERM...LEG
LONG TERM...MB
AVIATION...RUBINHazardous weather outlook, Feb 18, 2:26 PM MST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
226 PM MST Sun Feb 18 2024
NEZ002-003-019>021-054-055-095-096-WYZ102-103-105-108-109-111-113-
115-119-192130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
North Laramie Range-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
226 PM MST Sun Feb 18 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low. Gusty
winds are expected today and Tuesday for portions of southeast
Wyoming and the Nebraska Panhandle.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101-104-106-107-110-116>118-192130-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
226 PM MST Sun Feb 18 2024
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds likely this afternoon through overnight hours. Some
areas could see gusts 60 to 65 MPH at times.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Winds will be breezy Monday before another potential round of
high winds across southeast Wyoming wind-prone locations late
Monday night through Tuesday. Wind gusts up to 60 MPH may be
possible in the wind prone regions of southeast Wyoming.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-192130-
Sierra Madre Range-Snowy Range-
226 PM MST Sun Feb 18 2024
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Light snowfall accumulations possible Monday with another round of
heavier snowfall accumulations Tuesday through Thursday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 18, 8:00 PM MST to 8:30 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland.
High Wind, North Snowy Range Foothills
- When
- February 18, 10:18 PM MST to February 19, 2:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations along Interstate 80 reported high winds with gusts around 60 MPH. WYDOT mesonet station Arlington East (WY23) along Interstate 80 measured maximum wind gust 2 miles east-southeast of Arlington at 12:00 AM MST on 2/19.
High Wind, South Laramie Range
- When
- February 18, 11:00 PM MST to February 19, 7:12 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple wind sensors near Burford reported wind gusts around 60 mph. UPR mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 12:48 AM MST on 2/19.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, February 18, 2024$65,000 · EF0 · 4 events
- Tornado in Florida, February 18, 2024$75,000 · EF0 · 1 event
- Flash Flooding and Debris Flows in California, February 18 to 21, 202451 kt wind · 40 events
- Flooding and Heavy Snow in California, February 18 to 19, 2024$1,000 · 70 kt wind · 29 events
- Flooding and Damaging Wind in California, February 18 to 19, 2024$5,000 · 76 kt wind · 13 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, February 18, 202453 kt wind · 10 events
- Heavy Snow and High Wind in California, February 18 to 21, 2024111 kt wind · 6 events
- Heavy Snow and High Wind in Nevada, February 18 to 20, 202473 kt wind · 4 events
- Dense Fog in California, February 18, 20243 events
- Winter Storm in California, February 18 to 20, 20243 events
- Lake-Effect Snow in New York, February 18, 20242 events
- Lake-Effect Snow in New York, February 18, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152829, 1152830, 1152831.